Unbiased instrumental variables estimation under known first‐stage sign
Isaiah Andrews and
Timothy Armstrong
Quantitative Economics, 2017, vol. 8, issue 2, 479-503
Abstract:
We derive mean‐unbiased estimators for the structural parameter in instrumental variables models with a single endogenous regressor where the sign of one or more first‐stage coefficients is known. In the case with a single instrument, there is a unique nonrandomized unbiased estimator based on the reduced‐form and first‐stage regression estimates. For cases with multiple instruments we propose a class of unbiased estimators and show that an estimator within this class is efficient when the instruments are strong. We show numerically that unbiasedness does not come at a cost of increased dispersion in models with a single instrument: in this case the unbiased estimator is less dispersed than the two‐stage least squares estimator. Our finite‐sample results apply to normal models with known variance for the reduced‐form errors, and imply analogous results under weak‐instrument asymptotics with an unknown error distribution.
Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
http://hdl.handle.net/
Related works:
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2016) 
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2016) 
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2015) 
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2015) 
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2015) 
Working Paper: Unbiased Instrumental Variables Estimation under Known First-Stage Sign (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:quante:v:8:y:2017:i:2:p:479-503
Ordering information: This journal article can be ordered from
https://www.econometricsociety.org/membership
Access Statistics for this article
More articles in Quantitative Economics from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().